Alert archive / Wyoming / Red Flag Warnings in 2020
Red Flag Warning 37, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 6, 2020, 2:10 PM MDT. It took effect at Sep 7, 2020, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2020, 2:10 PM MDT (20:10 UTC)
- In effect from
- Sep 7, 2020, 10:00 AM MDT
- Expired
- Sep 7, 2020, 7:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
The text
As transmitted.
747 WWUS85 KCYS 062010 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 210 PM MDT Sun Sep 6 2020 ...CRITICAL FIRE WEATHER CONTINUES THROUGH SUNDAY... WYZ303>309-071030- /O.NEW.KCYS.FW.W.0037.200907T1600Z-200908T0100Z/ /O.CON.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 210 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 10 AM to 7 PM MDT Monday. * WIND...West-northwest 10 to 15 mph with gusts 15 to 25 mph overnight. Winds increase to 20 to 25 mph with gusts to 35 mph Monday afternoon. * HUMIDITY...Recoveries 25 to 35 percent overnight. 8 to 14 percent Monday. * HAINES...6. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NEZ311>313-WYZ301-302-310-070200- /O.CON.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ Pine Ridge/Nebraska National Forest/Oglala National Grasslands- Box Butte/South Sioux- Scotts Bluff National Monument/Wildcat Hills- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland-North Laramie Range/Medicine Bow NF- Platte/Goshen/Central and Eastern Laramie- 210 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 302, 310, 311, 312, AND 313... * WIND...northwest to north 10 to 20 mph with a few gusts around 25 mph. * HUMIDITY...10 to 15 percent the rest of the afternoon. * HAINES...5 to 6. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
212 WWUS85 KCYS 070038 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 638 PM MDT Sun Sep 6 2020 ...CRITICAL FIRE WEATHER THIS EVENING... NEZ312-313-070145- /O.CAN.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ Box Butte/South Sioux- Scotts Bluff National Monument/Wildcat Hills- 638 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 312 AND 313... The National Weather Service in Cheyenne has cancelled the Red Flag Warning. Wind gusts have diminished and relative humidities are increasing. Therefore, have cancelled these warnings early. The other Red Flag Warnings north and west of these zones remain in effect through 2000. $$ WYZ303>309-070845- /O.CON.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ /O.CON.KCYS.FW.W.0037.200907T1600Z-200908T0100Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 638 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... * WIND...West-northwest 20 to 25 mph with gusts to 35 mph. * HUMIDITY...8 to 14 percent. * HAINES...6. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NEZ311-WYZ301-302-310-070200- /O.CON.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ Pine Ridge/Nebraska National Forest/Oglala National Grasslands- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland-North Laramie Range/Medicine Bow NF- Platte/Goshen/Central and Eastern Laramie- 638 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 302, 310, AND 311... * WIND...northerly winds 10 to 20 mph with a few gusts around 25 mph. * HUMIDITY...13 to 17 percent. * HAINES...5 to 6. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
275 WWUS85 KCYS 070205 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 805 PM MDT Sun Sep 6 2020 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE ALONG AND WEST OF THE LARAMIE RANGE MONDAY... WYZ303>309-080100- /O.EXP.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ /O.CON.KCYS.FW.W.0037.200907T1600Z-200908T0100Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 805 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... * WIND...West 20 to 25 mph with gusts 30 to 35 mph. * HUMIDITY...7 to 15 percent. * HAINES...5 to 6. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ NEZ311-WYZ301-302-310-070315- /O.EXP.KCYS.FW.W.0036.000000T0000Z-200907T0200Z/ Pine Ridge/Nebraska National Forest/Oglala National Grasslands- Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland-North Laramie Range/Medicine Bow NF- Platte/Goshen/Central and Eastern Laramie- 805 PM MDT Sun Sep 6 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 301, 302, 310, AND 311... Wind gusts are diminishing and relative humidities are increasing. Therefore, have expired these warnings. Another round of Red Flag Warnings are in place for areas along and west of the Laramie Range tomorrow. $$
439 WWUS85 KCYS 072057 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 257 PM MDT Mon Sep 7 2020 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE ALONG AND WEST OF THE LARAMIE RANGE MONDAY... WYZ303>309-080100- /O.CON.KCYS.FW.W.0037.000000T0000Z-200908T0100Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 257 PM MDT Mon Sep 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, 309... * WIND...West 20 to 25 mph with gusts 30 to 35 mph. * HUMIDITY...7 to 15 percent. * HAINES...5 to 6. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
984 WWUS85 KCYS 080054 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 654 PM MDT Mon Sep 7 2020 ...ALL RED FLAG WARNINGS HAVE EXPIRED... WYZ303>309-080200- /O.EXP.KCYS.FW.W.0037.000000T0000Z-200908T0100Z/ Central and Northern Carbon/Ferris-Seminoe-Shirley Mountains- Southwest Carbon County-Sierra Madre Range/Medicine Bow NF- Upper North Platte River Basin-Snowy Range/Medicine Bow NF- Laramie Valley/Shirley Basin-South Laramie Range/Medicine Bow NF- 654 PM MDT Mon Sep 7 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 303, 304, 305, 306, 307, 308, AND 309... A strong cold front has plummeted south over the course of the afternoon, increasing relative humidities across the region. Only the far southwestern portion of Carbon County is noting low humidities at this point. Expect these humidities to rise in the next 30 mins to hour. $$ Braun
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 6, 11:35 AM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 6, 11:35 AM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1135 AM MDT Sun Sep 6 2020
.SHORT TERM...(Today - Monday)
Issued at 344 AM MDT Sun Sep 6 2020
A very hot & dry day is expected once again across southeast Wyo &
the western Nebraska Panhandle with broad/flat upper-level ridging
encompassing a large part of the western CONUS. This should be the
last of the excessive heat for quite some time, as a major pattern
change is already in progress. Record-shattering heat was observed
on Saturday, but despite continued warmth it is unlikely that high
temperature records will be achieved. A short wave tracking across
Saskatchewan and Manitoba will force a cold front southward across
the CWA today. Not seeing a whole lot of cold air behind the first
front, but enough cooling should occur aloft to prevent highs from
reaching the 100s. However, 90s will be common once again. No rain
chances for today with very dry air aloft. The main concern of the
day will be critical fire weather conditions for portions of south
east Wyoming, especially along and west of the Laramie Range.
The much-anticipated cold front has trended a bit slower on Monday
with much of the CWA remaining in the pre-frontal air mass through
mid-afternoon. This should promote maximum surface heating for the
majority of zones, so we have increased highs into the 75-85 deg F
range for most areas except the far north where fropa should occur
by mid afternoon. Marginally critical fire weather conditions will
be a possibility with RHs around 10 percent and wind gusts getting
close to or exceeding 25 MPH as the front approaches.
.LONG TERM...(Monday Night - Saturday)
Issued at 344 AM MDT Sun Sep 6 2020
...Widespread Accumulating Snow and Killing Freeze Likely Monday
Night Through Early Wednesday...
A dramatic shift to winter-like weather conditions should commence
by Monday evening for much of the region. An extremely impressive,
anomalously strong cold front will blast south across the CWA from
late Monday afternoon through the evening. 700 mb temperatures are
expected to plunge from the +8C to +12C range at 18z Monday to the
-2C to -8C range by 06z Tuesday. This very sharp change in thermal
profiles will support a rapid transition from rain to snow. BUFKIT
soundings from the NAM & GFS suggest rapid cooling with a possible
change over to snow within only an hour or two of the onset of any
precipitation. Deterministic model guidance is in strong agreement
with rain and/or snow developing from north-south after 21z, right
along the cold front in response to strong low-level frontogenesis
in the vicinity. Most areas should be seeing precipitation, likely
in the form of snow by 06z Tuesday. The models continue to suggest
deep/moist low-level (northeasterly) upslope flow behind the front
which should strongly favor the Laramie Range, and points eastward
along the Cheyenne Ridge. Questions remain whether we will see any
shadowing in the Laramie Valley. This is certainly a dynamic storm
system with a very deep cold front, so our current thinking is for
minimal influence from shadowing although the NAMNest suggests the
potential for slightly lower QPF amounts. This is definitely some-
thing that will need to be refined.
NAM/GFS/ECM/GEM are all in excellent agreement with a closed upper
low developing over the Four Corners region on Tuesday, supporting
improved dynamic lifting across the region, as well as strong low-
level gradients which will support wind gusts around 35 MPH across
much of the area. This evolution will keep the cold air entrenched
across the region, allowing periods of snow to persist through the
afternoon hours on Tuesday. NAM/GFS forecast soundings continue to
suggest at least 12 hours of deep column saturation, and a notable
~5k foot thick dendritic growth layer present on Tuesday AM. There
is even some hint of some low-level CAPE, supporting potential for
very heavy snowfall rates in excess of 1-2 inches/hour. QPF fields
look similar to yesterday with widespread 0.75 to 1.25 inch totals
over the CWA, most of which would presumably fall as snow. GFS and
SREF ensemble plumes show considerably less spread, but have means
generally on the lower end of that spectrum. Overall confidence is
increasing that significant snowfall will occur. Biggest questions
remain in the realm of impacts with the very warm ground. However,
this is a flash freeze scenario, and there is definitely potential
for very heavy snowfall rates that could certainly overcome warmer
ground temperatures, especially with snow starting at night. Still
will message greater travel impacts over the higher terrain, but a
very real concern exists for tree and power line damage with a non
zero risk for power outages. Blowing snow may be a problem as well
especially for the Tuesday morning commute.
As snow ends on Tuesday night, clearing skies and light winds will
likely give way to very cold temperatures, with many areas falling
into the teens and perhaps single digits. The Laramie Valley could
even fall to below zero if significant snow falls on Tuesday given
very efficient radiational cooling.
Per collaboration with WFO BOU, A Winter Storm Watch was posted w/
this forecast package given substantial model consistency & better
convergence in the ensemble plumes. Despite uncertainties with the
overall impacts, this is an unprecedented system for this early in
the season which justifies Watch issuance for a potential high-end
Advisory to low-end Warning event. Primary focus right now will be
our higher elevation areas, and immediate adjacent areas including
Cheyenne and Laramie. This is where our confidence is highest that
impactful snow will occur. Later shifts may consider expanding the
headline eastward, especially if temperatures trend any colder for
the Platte River Valley.
&&
.AVIATION...(For the 18Z TAFS through Monday morning)
Issued at 1135 AM MDT Sun Sep 6 2020
Aviation impacts should remain quite low today with gusty afternoon
winds up to 30 knots the main concern across the southeast Wyoming
terminals. Winds have already started to shift into the north and
northeast across the Nebraska panhandle late this morning.
HAZARDS/WEATHER TRENDS: VFR conditions will continue over the next
24 hours, with some midlevel cloudiness starting to creep into the
northern Nebraska panhandle late in the period. West winds will gust
25-30 knots this afternoon around KRWL and KLAR, with winds shifting
into the north and north further east across the high plains.
Probability of smoke and haze reducing visibilities is low today, so
kept HZ/FU out of the area TAFs for now.
&&
.FIRE WEATHER...
Issued at 344 AM MDT Sun Sep 6 2020
Red Flag Warnings remain in effect for all districts today w/ very
low RHs and gusty winds of 25-35 MPH. Warm & dry again for Monday,
possibly leading to critical fire weather conditions along/west of
I-25. Additional fire weather headlines may be necessary. A strong
cold front will bring widespread rain/snow & freezing temperatures
to the entire area from Monday night through Wednesday morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>310.
Winter Storm Watch from late Monday night through late Tuesday
night for WYZ103-105-106-110-114>118.
NE...Red Flag Warning until 8 PM MDT this evening for NEZ311>313.
&&
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...TJT
FIRE WEATHER...CLHHazardous weather outlook, Sep 6, 6:37 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 637 AM MDT Sun Sep 6 2020 WYZ103-105-106-110-115>118-071245- North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- 637 AM MDT Sun Sep 6 2020 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An abrupt change to unseasonably cold temperatures will occur Monday night as a strong cold front blasts across the region, marking the official end to the growing season. Widespread rain will quickly change to snow on Monday night, with snow persisting through Tuesday night. Significant accumulations are possible, along with some blowing snow. Travel may be impacted due to slick, snow covered roads and low visibility. Some tree damage and power outages are also possible. Mountain recreation will be life threatening to those caught unprepared for severe winter conditions. Winter Storm Watches are in effect. Bitterly cold temperatures are expected Wednesday morning, with lows falling into the teens and single digits. There is a danger of frozen pipes due to prolonged exposure to sub freezing temperatures. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-107>109-111>114- 119-071245- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- Ferris/Seminoe/Shirley Mountains-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-East Laramie County- 637 AM MDT Sun Sep 6 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY An abrupt change to unseasonably cold temperatures will occur Monday night as a strong cold front blasts across the region, marking the official end to the growing season. Widespread rain will quickly change to snow on Monday night, with snow persisting through Tuesday night. Some accumulations are possible, along with some blowing snow. Travel may be impacted due to slick, snow covered roads and low visibility. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:22 AM MDT | Winter Storm Watch | CYS | Albany, Carbon, Converse, Laramie, Platte | 25 hr |
Nearby
Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.